Diabetes Archives

Blood sugar "shock"? - Help for relative PLEASE!

[ Diabetes Archive ]
[ Main Archives Page ] [ Glossary/Index ]
[ FAQ ] [ Recommended Books ] [ Bulletin Board ]
   Search this site!
 
        

Blood sugar "shock"? - Help for relative PLEASE!

Posted by kmd on April 20, 2001 at 10:04:04:

Hi all, I have a female relative in her late 50's who is hypglycemic. Something seriously wrong happened to her that has not happened before. On Monday night she went to bed feeling some low-blood sugar signs. Tuesday morning she got up feeling awful, and she said she "knew" something was terribly wrong. She went into the kitchen anyway to feed the dog but said she "couldn't". She said she then broke into a DRENCHING sweat and felt sicker than she ever had in her life. She tried to make it to the couch but woke up (so she must have lost consciousness) on the floor of the living room vomiting. She said the vomiting was extremely forceful. She could NOT get up off the floor. She was freezing cold, feet like ice. Again, she literally could NOT get up.

What was this? Was this some sort of shock? It sounds very serious what happened to her, almost like she was near death for a time on Tuesday. Can anybody help get to the bottom of this?



Re: Blood sugar "shock"? - Help for relative PLEASE!

Posted by Kimberly on April 20, 2001 at 10:14:53:

In Reply to: Blood sugar "shock"? - Help for relative PLEASE! posted by kmd on April 20, 2001 at 10:04:04:

I would recommend that your relative get on a high protein/low carbohydrate diet, take some good vitamins, exercise, and de-stress her life. Stress was a big factor for my LBS! Also, she may need to keep some nuts or juice by her bed to eat or drink in the middle of the night to keep her blood sugar level up.



Re: Blood sugar "shock"? - Help for relative PLEASE!

Posted by Raisa on April 20, 2001 at 10:41:05:

In Reply to: Blood sugar "shock"? - Help for relative PLEASE! posted by kmd on April 20, 2001 at 10:04:04:

Your relative should certainly have a complete checkup right away. My son has Diabetes (juvenile), and when he would have an insulin reaction during the night, he would have the exact symptoms as your relative. I realize that she does not have Diabetes, but the two are related. My son actually went into convulsions (just once, thank goodness!).



I agree Raisa...

Posted by Kimberly on April 20, 2001 at 18:39:25:

In Reply to: Re: Blood sugar "shock"? - Help for relative PLEASE! posted by Raisa on April 20, 2001 at 10:41:05:

First she needs a good medical check up, and then if it turns out to be LBS, she can go from there.

Follow Ups:


Thanks for the responses - Walt please respond to original message also (nmi)

Posted by kmd on April 22, 2001 at 00:21:28:

In Reply to: Re: Blood sugar "shock"? - Help for relative PLEASE! posted by Kimberly on April 20, 2001 at 10:14:53:

nmi

Follow Ups:


Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.)

Posted by Walt Stoll on April 22, 2001 at 09:06:13:

In Reply to: Blood sugar "shock"? - Help for relative PLEASE! posted by kmd on April 20, 2001 at 10:04:04:

Hi, Aptil.

For this to have happened she had to be on either injectable insulin or a hypoglycemic drug. It was the responsibility of the prescribing doc to educate her about these symptoms and what to DO about them before they get this bad.

Low blood sugar can kill in minutes while high blood sugar takes 20 years.

The chances are that her doc DID tell her and she just ignored it. Each time this happens her diabetes is made. permanently, just that much worse!

Walt



Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.) WALT again

Posted by kmd on April 22, 2001 at 12:27:25:

In Reply to: Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.) posted by Walt Stoll on April 22, 2001 at 09:06:13:

Hi Walt,

You must have glanced at the date and thought you were responding to "April".

You wrote: "For this to have happened she had to be on either injectable insulin or a hypoglycemic drug. It was the responsibility of the prescribing doc to educate her about these symptoms and what to DO about them before they get this bad. Low blood sugar can kill in minutes while high blood sugar takes 20 years. The chances are that her doc DID tell her and she just ignored it. Each time this happens her diabetes is made. permanently, just that much worse!"

Well, this lady despises doctors and tends to always go the natural route for things. She introduced me to dietary concepts such as "white flour is the worst", a long time before I was ready to believe it. She knows a great deal about herbs and naturopathic things. I seriously doubt that she is on ANY prescription medications. I will ask her, but I am almost certain this is not the case. I know she has had hypoglycemia for a very long time and has always tried to manage it by eating frequent small amounts, such as hard-boiled eggs. SO, assuming she had this episode without insulin or drugs being a factor, then what?

Also, you said that low blood sugar can kill in minutes. How does it kill (what does it do to you?) Should she be under a doctor's care or can she manage this her own way (learning from this episode of course)? Do you feel that she must carry a certain medication with her from now on (insulin or other?)

One other thing, you said "her diabetes" - are you saying she DOES have diabetes? Please educate me and I will pass the information on to her. THANK YOU!




Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.) WALT again

Posted by Walt Stoll on April 24, 2001 at 09:10:02:

In Reply to: Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.) WALT again posted by kmd on April 22, 2001 at 12:27:25:

WOW! kmd.

How could I have gotten that mixed up? Not about the condition but about the name!

First of all this severity of hypoglycemia is unherd of without treatment of diabetes with insulin or hypoglycemic drugs. It is POSSIBLE that some of her herbs might have this effect. She needs to carefully check them out.

The brain has to have only 2 things every minute: sugar and oxygen. You cannot live without either one of them for more than a few minutes. The sugar allows one to use the oxygen and the oxygen allows one to use the sugar. Hypoglycemic symptoms begin in the average person at about 50 and death at about 20. The avarage normal is 100 fasting.

IF her diagnosis is correct, she needs to have a good workup by a good complementary medical practitioner who knows both conventional and traditional medicine. She would be pleasantly surprised at her experience with such a physician.

Let us know what she learns.

Walt



Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.) WALT again

Posted by Raisa for Dr. Stoll on April 24, 2001 at 14:34:20:

In Reply to: Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.) WALT again posted by Walt Stoll on April 24, 2001 at 09:10:02:

Hi Walt - I once knew someone who had a tumor on her pancreas who would have attacks of hypoglycemia at times.
Do you think that such a tumor could cause a person's pancreas to secrete more of that hormone because of pressing on the islets of langerin (sp)? After they operated to remove the tumor, she got diabetes. The doctors never explained the connection, if any.



Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.) WALT again

Posted by Walt Stoll on April 26, 2001 at 17:02:55:

In Reply to: Re: Blood sugar "shock"? - Help for relative PLEASE! (Archive in diabetes.) WALT again posted by Raisa for Dr. Stoll on April 24, 2001 at 14:34:20:

Yes, Raisa.

But this is so easy to diagnose by the docs she has seen, AND is so very rare, that I did not say anything about it.

Walt

Follow Ups:


[ Diabetes Archive ]
[ Main Archives Page ] [ Glossary/Index ]
[ FAQ ] [ Recommended Books ] [ Bulletin Board ]
   Search this site!